The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia.Ann Clin Psychiatry. 1994 Sep; 6(3):197-203.AC
Tardive dyskinesia (TD) is a side effect of prolonged neuroleptic treatment presenting as abnormal involuntary movements. This troublesome disorder occurs in only 15-30% of patients taking neuroleptics, suggesting that these individuals may be physiologically distinct so as to be predisposed. This study analyzed possible factors contributing to TD development. Fifty patients on depot neuroleptics for more than 7.1 years were prospectively examined for TD and drug-induced parkinsonism (DIP) using the Smith-Trims rating scale for an average of 5 years. The patients were assessed for the severity of the movement and if the movement increased or decreased with respect to neuroleptic dosage, anticholinergic dosage, parkinsonism, and other related factors. Both TD and DIP increased over time. In the patients whose dose of neuroleptic decreased, the increase in TD ratings was not significant. Using a forward stepwise regression DIP was found to increase as TD worsened but did not appear to predict subsequent TD development. Anticholinergic treatment showed a less significant correlation with the change in TD. These results have implications for the management of combined TD and DIP presentation.